Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

August 5, 2018Hayes County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 5, 2018, 11:48 PM CDT for Hayes County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 11:48 PM CDT (04:48 UTC)
Expired
Aug 6, 2018, 12:30 AM CDT
In force
42 min
Issued by
NWS North Platte, NE

County Hayes County, NE

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS83 KLBF 060448
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1148 PM CDT SUN AUG 5 2018
 
NEZ070-071-060530-
Frontier NE-Hayes NE-
1148 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER AND CENTRAL
HAYES COUNTIES UNTIL 1230 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hayes Center, Maywood, Marengo and Hayes Center State Wildlife
Management Area.

This includes Highway 83 between mile markers 46 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4045 10122 4069 10118 4070 10058 4041 10078
TIME...MOT...LOC 0448Z 284DEG 18KT 4055 10110 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:45 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 6:45 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
645 PM CDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun Aug 5 2018

An active and uncertain period in the short term is making the
forecast difficult to pin down. There are several disturbances,
boundaries, and an incoming upper level jet providing forcing and
focus for thunderstorms. There is also plenty of moisture to fuel
these storms with precipitable water values are near record levels.
Wind shear looks to be abundant so the tornado threat is still
there, especially as the low level jet strengthens this afternoon
south of a stationary boundary draped across central Nebraska.
This doesn't necessarily mean that everything is going to come
together for supercells however. There is still a significant
amount of cloud cover around that will limit the amount of surface
heating that takes place over much of the state.

It looks like we will end up with mainly sub severe storm activity
for the next few hours as that jet support arrives but given the
amount of shear available, if some clearing also happens, even a
small amount, a storm or two could get organized so they will be
watched closely through the afternoon hours. Also, there is some
clearing off to our west with severe thunderstorms ongoing in
Wyoming. When these storms move into the Panhandle and into western
Nebraska, they should move through unimpeded given  the amount of
dynamic support and moisture available.

Showers and storms clear out overnight leaving behind cooler
westerly flow for Monday. It looks like a pleasant day with high
temperatures near 80 degrees and light north winds. A weak
disturbance moves through late in the afternoon with showers
possible again, but mainly north of Highway 2.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun Aug 5 2018

A shortwave trof will move over Nebraska Monday afternoon and Monday
night. This may be enough forcing to generate a few isolated to
scattered showers and thunderstorms across the CWA. Confidence is low
in initiation of thunderstorms so have kept PoPs low with the
greatest chance of any storm development Monday evening across the
northern CWA. Chances for showers and thunderstorms continue Tuesday
afternoon and evening and Wednesday afternoon and evening however it
looks to be widely scattered. Models are not in consensus with
thunderstorm development so confidence is low in any widespread
coverage at this time.

Upper level ridge aloft will continue to expand northward across
the northwest CONUS. By Thursday the upper level high will be
across the western US with the ridge building into far northern
Canada bringing a more northerly flow to the High Plains by
Friday.

With this synoptic pattern in place through the end of the forecast
period, western and north central Nebraska should remain dry as the
ridge continues to expand eastward through the weekend. Highs will
remain near seasonable with temperatures mostly in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Aug 5 2018

Thunderstorms will be the main aviation concern tonight. Coverage
is very isolated currently. Do expect development in the panhandle
the next few hours, which should spread east late evening and
overnight. This may form into a cluster or two of storms, with
uncertainty on lcations impacted. KLBF is more likely to be
impacted, primarily from 03z-07z, and included as a tempo for 4SM
TSRA OVC025CB. On Monday, expecting scattered high clouds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Gomez
AVIATION...Roberg
Hazardous weather outlook, Aug 5, 8:11 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
811 PM CDT Sun Aug 5 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-070115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
811 PM CDT Sun Aug 5 2018 /711 PM MDT Sun Aug 5 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible tonight across most of
western and north central Nebraska. Some storms may be strong to
severe with the main hazards being wind damage, large hail, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few thunderstorms are possible through Wednesday evening. The
risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for areas west of
highway 83.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 5, 8:22 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT SUN AUG 5 2018

NEZ004-060145-
Sheridan NE-
722 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 745 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slim Buttes, or 14 miles northeast of Chadron, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road and Intersection of Highway 87 and Larabee Road.

LAT...LON 4300 10226 4284 10279 4300 10279
TIME...MOT...LOC 0122Z 224DEG 18KT 4299 10283

Snively
Special weather statement, Aug 5, 10:24 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
924 PM MDT SUN AUG 5 2018

NEZ058-060400-
Perkins NE-
924 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 1000
PM MDT...

At 924 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 11 miles west of Grant, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grant, Venango, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 63 and 78.

LAT...LON 4094 10206 4100 10205 4100 10159 4086 10159
      4071 10184 4070 10205
TIME...MOT...LOC 0324Z 230DEG 15KT 4083 10195

Snively
Special weather statement, Aug 5, 10:50 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT SUN AUG 5 2018

NEZ058-059-060430-
Perkins NE-Lincoln NE-
1050 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS AND SOUTHWESTERN
LINCOLN COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

At 1049 PM CDT/949 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Madrid, or 10 miles east of Grant, moving northeast
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wallace, Madrid, Elsie and Grainton.

This includes Highway 61 between mile markers 54 and 64.

LAT...LON 4070 10174 4100 10159 4100 10110 4070 10111
TIME...MOT...LOC 0349Z 244DEG 19KT 4079 10153

Snively
Special weather statement, Aug 5, 11:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
1006 PM MDT SUN AUG 5 2018

NEZ004-060445-
Sheridan NE-
1006 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 1045 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Box Butte Dam, or 16 miles southwest of Hay Springs,
moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.

This includes Highway 250 between mile markers 12 and 33.

LAT...LON 4261 10277 4249 10239 4219 10239 4234 10275
      4244 10275 4244 10277
TIME...MOT...LOC 0405Z 290DEG 30KT 4247 10283

Snively
Special weather statement, Aug 5, 11:44 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1044 PM MDT SUN AUG 5 2018

NEZ004-023-094-060530-
Sheridan NE-Grant NE-Western Cherry NE-
1044 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1130 PM
MDT...

At 1044 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Ellsworth, or 25 miles south of Rushville, moving
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashby, Watson Lake, Diamond Lake, Big Hill, Wolf Hill, Finnegan Lake,
Smith Lake State Wildlife Management Area and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 13 and 34.
 Highway 2 between mile markers 135 and 136.

LAT...LON 4227 10257 4253 10248 4238 10193 4200 10193
TIME...MOT...LOC 0444Z 293DEG 32KT 4235 10242

Snively
Special weather statement, Aug 5, 11:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1148 PM CDT SUN AUG 5 2018

NEZ070-071-060530-
Frontier NE-Hayes NE-
1148 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER AND CENTRAL
HAYES COUNTIES UNTIL 1230 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hayes Center, Maywood, Marengo and Hayes Center State Wildlife
Management Area.

This includes Highway 83 between mile markers 46 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4045 10122 4069 10118 4070 10058 4041 10078
TIME...MOT...LOC 0448Z 284DEG 18KT 4055 10110

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:24 PM CDTSpecial Weather StatementLBFPerkins36 min
Aug 5, 10:50 PM CDTSpecial Weather StatementLBFPerkins40 min
Aug 5, 11:06 PM CDTSpecial Weather StatementLBFSheridan39 min
Aug 5, 11:44 PM CDTSpecial Weather StatementLBFSheridan46 min
Aug 6, 12:15 AM CDTSpecial Weather StatementLBFFrontier45 min
Aug 6, 6:10 PM CDTSevere Thunderstorm WarningLBFGarden50 min
Aug 6, 6:51 PM CDTSevere Thunderstorm WarningLBFGarden54 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.